Alert archive / North Carolina / Gale Warnings in 2018

Gale Warning 5, NWS Wilmington, NC

April 15, 2018

NWS Wilmington, NC issued this gale warning at Apr 15, 2018, 1:54 PM EDT. It took effect at Apr 15, 2018, 2:00 PM EDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2018, 1:54 PM EDT (17:54 UTC)
In effect from
Apr 15, 2018, 2:00 PM EDT
Expired
Apr 16, 2018, 9:27 AM EDT
In force
19 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

710 
WHUS72 KILM 151754
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
154 PM EDT Sun Apr 15 2018

AMZ250-252-254-256-160300-
/O.UPG.KILM.SC.Y.0030.000000T0000Z-180417T0900Z/
/O.NEW.KILM.GL.W.0005.180415T1800Z-180416T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
154 PM EDT Sun Apr 15 2018

...GALE WARNING IN EFFECT UNTIL 6 AM EDT MONDAY...

The National Weather Service in Wilmington has issued a Gale
Warning, which is in effect until 6 AM EDT Monday. The Small
Craft Advisory is no longer in effect.

* Winds...South to Southwest 25 to 35 kt, becoming West toward
  daybreak Monday. Gusts to around 40 kt this evening.

* Seas...7 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
27
3 follow-up statements
961 
WHUS72 KILM 160308
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1108 PM EDT Sun Apr 15 2018


AMZ250-252-254-256-161000-
/O.CON.KILM.GL.W.0005.000000T0000Z-180416T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1108 PM EDT Sun Apr 15 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

* Winds...South to Southwest 25 to 35 kt, becoming West overnight.
  Gusts to around 40 kt.

* Seas...7 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
378 
WHUS72 KILM 160955
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
555 AM EDT Mon Apr 16 2018

AMZ250-252-254-256-161600-
/O.EXT.KILM.GL.W.0005.000000T0000Z-180416T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
555 AM EDT Mon Apr 16 2018

...GALE WARNING NOW IN EFFECT UNTIL NOON EDT TODAY...

* Winds...West 20 to 30 kt with gusts up to 35 kt.

* Seas...6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

17
782 
WHUS72 KILM 161327
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
927 AM EDT Mon Apr 16 2018

AMZ250-252-254-256-162130-
/O.CAN.KILM.GL.W.0005.000000T0000Z-180416T1600Z/
/O.NEW.KILM.SC.Y.0031.180416T1327Z-180417T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
927 AM EDT Mon Apr 16 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect until 6 AM EDT Tuesday. The
Gale Warning has been cancelled.

* Winds...Southwest and west 20 to 30 kt, becoming northwest and
  diminishing late tonight.

* Seas...5 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
27

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Apr 15, 1:25 PM EDT, 29 minutes earlier.

Area forecast discussion, Apr 15, 1:25 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
125 PM EDT Sun Apr 15 2018

.SYNOPSIS...
Numerous to widespread showers and thunderstorms are expected to
develop this afternoon and tonight. There is an enhanced risk for
severe thunderstorms moving from west to east across the eastern
Carolinas late today and tonight. In the wake of a cold front, dry
and cooler weather is expected Monday. As high pressure to our south
moves offshore Tuesday, temperatures will warm with above normal
temperatures expected Wednesday and Thursday. A cold front will move
across the area Thursday night. High pressure will follow Friday and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Sunday...There is an Enhanced Risk for Severe Weather
across all of northeast South Carolina and for most of southeast
North Carolina. The primary risk continues to be damaging
thunderstorm winds. However, there also remains a smaller risk for
tornadoes and large hail. The mid to upper trough will become
negatively tilted as it moves east with strong upper level support.
Strong upward vertical motion with sharp mid-level cooling and
diurnal heating will help to destabilize the atmosphere.

Showers continue to stream N across the eastern third or so of
the Forecast Area this morning. A few showers may also develop
further W this morning and through early this afternoon. The
severe weather threat is late day and this eve across the
Interstate 95 corridor and points west in association with a
bowing squall line. This squall line will continue to move east
across the remainder of the area, moving offshore within an hour or
two either side of midnight. Given the 0-6 km storm motion,
individual cells will be moving to the N at more than 50 mph.

Sounding data shows moisture and instability increasing through
the afternoon hours in warm air mass ahead of the cold front
with mixed layer CAPE around 1100 J/kg and precipitable water
values around 1.80 inches. At the same time a low level jet of
around 60 kt within 2 kft of the surface impinges on the area.
The wind profile does veer slightly from the surface through 5
kft, from SSE to SSW. The model profile is supportive of
primarily a damaging wind threat. Discrete cells that develop
just ahead of the squall line will have the potential to produce
a tornado. Wet bulb zero heights of near 10 kft also support
large hail in the strongest updrafts. Deep moisture with a Gulf
of Mexico tap will produce very high rainfall rates. This
suggests ponding water in low spots will be quite common. At
this time, we are forecasting near 1 inch to 2 inches of rain
across the area. However, we fully expect that some locations
will tally more than 2 inches and isolated 3 inch amounts are
certainly possible.

Plenty of cool and dry air will advect in from WSW to ENE
behind the front between midnight and sunrise Monday. The column
dries out quickly with precipitable water values dropping to
less than a half inch by 12z Mon. Temps will drop down into the
50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 345 AM Sunday...a strong cold front will be well east of
the area when Monday begins. The sky cover will be decreasing at
the onset with scattered clouds expected as a west to southwest
wind blows through out the period. In the upper levels the
large upper level low over Ohio will shift to Newfoundland by
Tuesday night. The moisture profile shows only a thin layer of
moisture from 3000 to 5000 ft from Monday Morning to Monday.
Tuesday and Tuesday night look clear.

No rain is expected this period with humidities on Monday afternoon
dropping into the 30% range and slightly drier on Tuesday afternoon.

With a downslope flow and cold air advection high temperatures on
Monday will reach the middle 60s but highs will rebound some on
Tuesday with highs reaching the upper 60s to middle 70s.  Low
temperatures Monday night are expected to fall into the lower to
middle 40s with some upper 30s in colder locations north of a line
from Burgaw, NC to Florence, SC. Lows are expected to rebound into
the low to middle 50s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM Sunday...high pressure will give way to a quick moving
front that will cross the waters late on thursday. Southwest winds
will increase from 15 knots early Wednesday and increase to 20 to 25
knots late Wednesday night and will shift to the west to northwest
late Thursday. A small craft advisory will be possible later
Wednesday into Thursday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...MVFR cigs likely coastal terminals early this afternoon
becoming low VFR. Low VFR cigs KFLO/KLBT through the afternoon. Have
included VCSH all terminals for the afternoon. Winds will be south
and very gusty.

Line of thunderstorms will move into KLBT/KFLO 23-00Z and the
coastal terminals 00-01Z. LLWS prior to thunderstorms likely as low
level jet moves in ahead of thunderstorms. MVFR expected with a
brief period of IFR/wind gusts to 40 kt. VFR developing a couple of
hours after onset of storms. VFR with gusty southwest winds
overnight through the end of the TAF period.

Extended outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Sunday...Small Craft Advisory in effect with
severe thunderstorms expected tonight, especially later this eve
and into the first portion of the overnight hours. Showers
early in the day will be scattered. Widespread thunderstorms are
expected to reach the waters this eve. The thunderstorms will
end with the passage of a cold front toward Mon morning.

Gradient winds will increase up to 25 to 30 kt, the strongest
winds are expected this eve. Winds will decrease 20 to 25 kt by
Mon morning as S winds veer to SW and then W behind the cold
front. Seas will build to 7 to 11 ft, highest this eve and into
the overnight before beginning a slow recession on offshore
winds.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 345 AM Sunday...a strong cold front will have shifted
east of the coastal waters by the beginning of the period. Winds
are expected to remain southwest to northwest during the period
and speeds will exceed small craft values through Monday night
and are expected to drop to 15 knots on Tuesday and final to 10
to 15 knots by Tuesday night. Seas are expected to be around 6
to 9 feet early morning and drop below 6 feet Monday night with
the offshore flow. A small craft advisory will continue until
overnight Monday.

With the strong offshore winds low tides are expected to fall at or
below 1 foot below normal.  The lowest values appear to be overnight
Monday.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 345 AM Sunday...high pressure will give way to a quick
moving front that will cross the waters late on thursday.
Southwest winds will increase from 15 knots early Wednesday and
increase to 20 to 25 knots late Wednesday night and will shift
to the west to northwest late Thursday. A small craft advisory
will be possible later Wednesday into Thursday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
     High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ250-252-254-
     256.

&&

NEAR TERM...RJD/RGZ
SHORT TERM...DRH
LONG TERM...DRH
AVIATION...MRR
Hazardous weather outlook, Apr 15, 5:39 AM EDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
539 AM EDT Sun Apr 15 2018

AMZ250-252-254-256-160945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
539 AM EDT Sun Apr 15 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
160945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
539 AM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Increasing risk for severe thunderstorms late today into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-160945-
Coastal Brunswick-
539 AM EDT Sun Apr 15 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

   Increasing risk for severe thunderstorms late today into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-160945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
539 AM EDT Sun Apr 15 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Increasing risk for severe thunderstorms late today into tonight.
   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

47

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:10 AM EDTRip Current StatementILMBrunswick15 hr
Apr 15, 2:12 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr
Apr 15, 5:33 PM EDTSpecial Weather StatementILMRobeson27 min
Apr 15, 6:19 PM EDTWind AdvisoryILMBrunswick, New Hanover, Pender7 hr
Apr 15, 3:44 PM EDTSpecial Weather StatementILMFlorence, Marion61 min
Apr 15, 4:10 PM EDTSevere Thunderstorm WarningILMFlorence, Marion, Williamsburg65 min
Apr 15, 4:25 PM EDTSpecial Weather StatementILMDarlington, Dillon, Florence, Marlboro65 min
Apr 15, 4:47 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro58 min
Apr 15, 5:53 PM EDTAreal Flood AdvisoryILMFlorence2 hr
Apr 15, 7:03 PM EDTSpecial Weather StatementILMFlorence57 min
Apr 15, 7:38 PM EDTSpecial Weather StatementILMMarion, Williamsburg22 min
Apr 15, 7:52 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Georgetown, Horry, Marion, Williamsburg53 min

Nearby

Gale Warnings in North Carolina, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.